Login
Password

Forgot your password?

Hypoglycemia - Read This to Save Your Friend's Life

By Edited May 18, 2014 0 0

Hypoglycemia can occur as a unique problem on its own for some people. More often, it is a side effect among diabetics, when insulin is mis-administered. Blood glucose levels are measured in mg/dl (milligrams per deciliter) and for normal people the pancreas tightly regulates that number to 100, by producing insulin on demand.  If a non-diabetic has an over productive pancreas, he can be hypoglycemic without ever becoming a diabetic. People with diabetes disease, produce no insulin in their pancreas. 

 Diabetics attempt to maintain a 70-150 blood sugar range, by injecting insulin into their bodies. However, counting carbs and doing the conversion math for short insulin dosages can be challenging for many. When things go wrong, hypoglycemia, defined as blood glucose levels below 70, can occur. For a diabetic, this can happen anywhere from a few times a year to 3-7 times a week. There are diet methods and insulin pumps to better control glucose levels, but this article is about dealing with real world low blood sugar attacks.

 

 What to Do When Your Friend, Relative or Roommate is Having Signs of Low Blood Sugar

 If you can, measure the patient’s blood sugar with a glucometer before going any further. Many symptoms of low sugar can be from other causes, so you want to make sure that you are treating the correct problem.

 

 For blood sugar levels from 35-70:

Symptoms:

  • Profuse sweating and hyperventilating
  • Shakiness
  • Some loss of vision
  • Verbal panic attack 

The patient should eat some treats with high sugar content and low fat such as:

  • Glucose tablets
  • Rice Crispies Treats (Kelloggs or generic equivalent)
  • Vanilla wafers

The patient will be able to chew and swallow on their own, but have difficulty fetching the snack and opening the wrapper. Assistance by a friend is helpful, here. It takes about 20 minutes for the blood sugar to rise to 100 and symptoms to recede. Snacks high in fat, like most candy bars or peanut butter on crackers, digest slower. Trust me, this will feel like the longest 20 minutes of your life, so you want the quickest digesting snacks.

Do not panic and over-compensate or you will create a vicious cycle of peaks around 250-300 followed by valleys of 40-60 over the next 12 hours. More treats will not make the blood sugar go up faster. In fact, overloading the stomach may dilute stomach acid and slow down digestion. You just need about  30 gram of simple carbohydrates to raise your blood sugar by 75 points. This equates to three Rice Crispies Treats or eight glucose tablets.

 

 For blood sugar levels from 15-35:

 Symptoms:

  • Disorientation
  • Loss of speech faculties
  • Screams of panic
  • Flailing of the limbs
  • Eyes bugging out
  • Incapable of walking or crawling

Treat with the help of an assistant:

  • Drink a concentrated 6 oz glass of Tang or Kool-Aid. 
  • Optionally, drink a 12 oz glass of apple juice. 
  • Always use a straw with the drink.
  • Carbonated beverages are difficult to drink fast, so avoid them if you can.
  • Do NOT attempt any solid food items with blood sugars this low or the patient will choke.

 

The assistant will have to do everything, including getting the drink, holding the drink steady and pleading with the patient to drink more. It takes about 20 minutes for blood sugars to rise into the 50-80 blood sugar range. It may take 10 minutes just to get the patient to drink the whole glass. The patient is in full panic mode at this point, and the highest effort is required for even the assistant to keep calm. Also, a substantial physical effort will be required to keep the patient in an upright position so they can drink safely. Use your best judgement, as to whether you think you should call 911 first and then attempt treatment, while you’re waiting for the paramedics.

 

lowbloodsugar
 

The above picture is of a diabetic with glucose levels in the 15-35 range.

 

 For blood sugar levels from 0 - 15:

 NOTE: Only older slow responding glucometers will measure this low. Modern ones just indicate that they are out of range, below 25-30 mg/dl.

Symptoms:

  • Inability of the patient to respond at all 
  • Appears asleep, but may still involuntarily moan or gurgle a little
  • If eyes are open, they are glazed over and unfocused

 Treatment should only be attempted by an experienced assistant or paramedics:

  • Glucagon shots are the only option, at this point. They come in a ~$100 kit which includes two vials and a needle, in an orange plastic case. Use the needle to draw the saline from the one vial and then squirt it into the vial with the glucagon powder. You then shake it and draw the new fluid out with the same needle. It is injected in to a fat roll around the belly of the patient, ideally. It is available by prescription only, has a one year shelf life and is covered by Medicare/Medicaid. Frankly, this is a lot less stressful than dealing with the 15-35 blood sugar levels. It is, however, much more dangerous. If a patience is in the 0-15 range for more that 30 minutes, brain damage can occur. If the patient is alone, they will die if not found in time. As a rule, diabetics should never live alone.
  • Glucagon shots are what the paramedics use, although they refer to them as ampules or amps. 

Once administered, the patient should have a rapid rise to blood sugar levels greater than 100 and become conscious and responsive in less than 30 seconds. If an entire minute passes, with no change, immediately call 911. 

 

 The above suggestions are based on ten years experience dealing with a roommate with blood sugar issues.  I have used glucagon kits about ten times, called paramedics about as many times and used the lesser treatments nearly 100 times. I am not a doctor, but many of the treatment options above were recommended by them.

Remember, when you are treating someone with severe hypoglycemia, you are doing so as a good samaritan, in order to save their life, when options are limited or time is of the essence. Trained medical personnel are always the best choice, if they are readily available.

Advertisement

Comments

Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health